AHRQ study examines adverse drug events caused by medication administration errors
A new study funded by the Agency for Healthcare Research and Quality (AHRQ) found that additional interventions are needed to prevent adverse drug events (ADEs) caused by administration errors in a hospital setting. “Adverse Drug Events Caused by Serious Medication Administration Errors”, was published online July 12 in the British Medical Journal of Quality & Safety. Study researchers concluded that unintercepted potential ADEs at the medication administration stage can cause serious patient harm. At hospitals where 6 million doses are administered per year, about 4,000 preventable ADEs would be attributable to medication administration errors annually. The high incidence and cost implications for ADEs due to medication administration errors justify the need to target interventions to prevent these errors in a hospital setting.
To access the article abstract, please visit http://www.ncbi.nlm.nih.gov/
Adverse drug events caused by serious medicatio... [BMJ Qual Saf. 2012] - PubMed - NCBI
BMJ Qual Saf. 2012 Jul 12. [Epub ahead of print]
Adverse drug events caused by serious medication administration errors.
SourceDepartment of General Internal Medicine, Brigham & Women's Hospital, Boston, Massachusetts, USA.
OBJECTIVE:To determine how often serious or life-threatening medication administration errors with the potential to cause harm (potential adverse drug events) result in actual harm (adverse drug events (ADEs)) in the hospital setting.
DESIGN:Retrospective chart review of clinical events following observed medication administration errors.
BACKGROUND:Medication errors are common at the medication administration stage for inpatients. While many errors can cause harm, it is unclear exactly how often.
METHODS:In a previous study where 14 041 medication administrations were directly observed, 1271 medication administration errors were discovered, of which 133 had the potential to cause serious or life-threatening harm and were considered serious or life-threatening potential adverse drug events. As a follow-up, clinical reviewers conducted detailed chart review of serious or life-threatening potential ADEs to determine if they caused an ADE. Reviewers assessed severity of the ADE and attribution to the error.
RESULTS:Ten (7.5% (95% CI 6.98 to 8.01)) actual ADEs resulted from the 133 serious and life-threatening potential ADEs, of which 6 resulted in significant, three in serious, and one life threatening injury. Therefore 4 (3% (95% CI 2.12 to 3.6)) of serious or life threatening potential ADEs led to serious or life threatening ADEs. Half of the ADEs were caused by dosage or monitoring errors for anti-hypertensives.
CONCLUSIONS:Unintercepted potential ADEs at the medication administration stage can cause serious patient harm. At hospitals where 6 million doses are administered per year, about 4000 preventable ADEs would be attributable to medication administration errors annually.
- [PubMed - as supplied by publisher]